William A. Parrette's Tremor Disorder -- Part 2
Doctors

[A symbol for a doctor]

I had no insurance but decided to make an appointment with a local neurologist who examined me and put me through a number of physical tests. He also pointed out that, when I walked, my right arm would not swing as freely as my left arm. Around the same time, I noticed that I would often clench my fists for no apparent reason. And, somewhere near this same time, an arthritic-like ache appeared in right shoulder, elbow, and, at times, fingers. The neurologist said that it looked like I was in the beginning stages of Parkinson's Disease and prescribed Sinemet 25/100 at two tablets a day.

This first neurologist did very little in the way of testing. He ordered one blood test for a disease that has Parkinson's-like symptoms -- one where there is too much copper present in the liver (Wilson's Disease). It turned out negative so I began taking the Sinemet. I have to admit that the medicine didn't appear to do anything at all -- I noticed absolutely no change. Now, I had nothing against this first doctor, but I had no insurance, and the medicine appeared to have no effect. So, I never went back. I continued on the medication until it was close to running out and until we were able to purchase insurance ($6,000.00 for one year for our family of four and one employee).

I had started noticing another symptom. This one was a sort of tightening of the muscles in the right side of my body -- most noticeably in my torso and arm. So, in May of 1996, I decided to see another neurologist. This doctor gave me a very thorough examination and I was very impressed. He said that, although it would be unusual for a person my age and there could be any number of other possibilities, it looked as if I were in the early stages of Parkinson's Disease. Now, what did disappoint me about this second doctor was that he did not order any other tests. He made his decision based solely on symptoms and prescribed the same strength and dosage of Sinemet. On my next visit he asked to look at handwriting samples -- again impressing me -- but, when I complained that I noticed no improvement, he simply increased the Sinemet dosage to four tablets a day.

I scheduled one more appointment with this second doctor in July of 1996 which he later canceled. When I tried to reschedule, I found that he had elected to have some surgery done and was not taking any new appointments until October. This, of course, led me to search for another neurologist.

With the gradually increasing dosage of Sinemet, I still (to this day) say that I noticed absolutely no difference in the tremors. By the time I was up to four tablets a day, I did notice a strange (if you'll excuse the expression) "peaceful, easy feeling" coming over me. I don't know any other way to describe it than to say it felt like all was well with the world around me and nothing could go wrong. So, I decided to experiment. On a couple of different occasions I went off of the medication completely -- cold turkey -- for two weeks at a time and then started back on the four tablets per day dosage. At these time there appeared to be a very slight worsening of the symptoms. But, if it was there, it was very hard to notice.

My third neurologist was chosen for nothing more than the office location relative to where I found myself working a lot and the fact that it appeared to be a group practice. The offices for this practice were centrally located and were associated with a large hospital which I assumed would give it more resources. As a group practice, I assumed that I would have a group of doctors to choose from. But, as it turned out, I was assigned the next available doctor who had a time slot open.

The first strike against this (my third) doctor was when he first walked into the examining room. In a later conversation he told me: "Yeah, when I first walked in and saw the 'mask-like face,' I told myself: Parkinson's Disease." To his credit, he did all of the same, standard tests and he ordered an MRI (finally, a test that made sense to me). The second strike against this doctor -- and please understand that I am not homophobic -- was that, when examining me, he found it necessary to press up against me in various ways. This invasion of "my space" made me feel uneasy.

The third strike against him was that he had a nurse take blood for a test that, as far as I could tell, had absolutely nothing to do with Parkinson's Disease. Instead, he had blood drawn to test for a thyroid condition. The nurse seemed to have a similar (although interestingly different) "invasion of my space" problem. As she prepared to draw the blood, she positioned my arm so that when she pulled up her chair and sat down, her left breast landed in the palm of my right hand. (I didn't seem to mind this "invasion" as much. But, I did resist the temptation. :-) )

Another reason that this was a strike against him was in the reaction of my G.P. My G.P. responded to the test results by putting me on another medication called Levoxyl. One of the possible side-effects of this medication is that it might cause tremors. The question in my mind, of course, was: did the neurologist know what was typically prescribed for the thyroid condition? And, did he know that it could produce Parkinson's-like symptoms?

The neurologist had three strikes against him but I "stuck it out." He changed my prescription to Sinemet CR 50/200 -- two tablets a day. But, again, I noticed no effect. Again, I went completely off of the medication on a couple of different occasions for a week or so and then back on to the regular dosage. At no time did I notice a major difference in symptoms.

The fourth strike against this neurologist (I know -- three strikes and your out -- well, I guess I'm just too lenient) was on my last visit which took place in December of 1997. I showed up on time for the appointment but ended up waiting forty minutes in the waiting room and an additional twenty minutes in the examining room before he came in to see me. And, when he did come in, he was ready -- brochure in hand -- to talk me into taking a newer, more expensive Parkinson's medication. I don't think he even planned on examining me.

On the plus side, when I told him that I no longer had insurance, was basically uninsurable, and would be paying for everything myself, he had a bit of pity. He wrote the bill for the smallest office visit possible, prescribed an older, cheaper medication, and told me to let him know how it worked. Needless to say, this fourth strike was the end of the relationship and I would, some day, have to find a new doctor. The medication that he put me on was called Amantadine -- two capsules a day -- and it seemed to have some positive effects on the symptoms on occasion. But, I never really took the time to experiment with it.

Internet Advertising home equity line of credit